Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
Additional Filters
1 - 20 of 173

The medication-use process is highly complex with many steps and risk points for error, and those errors are a key target for improving safety. This Library reflects a curated selection of PSNet content focused on medication and drug errors. Included resources explore understanding harms from preventable medication use, medication safety improvement strategies, and resources for design.

Gadallah A, McGinnis B, Nguyen B, et al. Int J Clin Pharm. 2021;43(5):1404-1411.
This comparison study assessed the impact of virtual pharmacy technicians (vCPhT) obtaining best possible medication histories from patients admitted to the hospital from the emergency department.  The rates of unintentional discrepancies per medication and incomplete medication histories were significantly lower for vCPhT than other clinicians. Length of stay, readmissions, and emergency department visits were similar for both groups.
Renaudin P, Coste A, Audurier Y, et al. Basic Clin Pharmacol Toxicol. 2021;Epub Sep 24.
Pharmacists play an essential role in medication safety through practices such as medication reconciliation and best possible medication history. This observational study found that 20% of patients presenting to surgical units at one French hospital over a two-month period had a medication error. Pharmacists intervened and resolved medication errors related to untreated indications, subtherapeutic dosages, and prescriptions without an indication.

A 78-year-old woman with macular degeneration presented for a pars plana vitrectomy (PPV) under monitored anesthesia care (MAC) with an eye block. At this particular hospital, eye cases under MAC are typically performed with an eye block by the surgeon after the anesthesiologist has administered some short-acting sedation, commonly with remifentanil. On this day, there was a shortage of premixed remifentanil and the resident – who was unfamiliar with the process of drug dilution – incorrectly diluted the remifentanil solution.

Huynh I, Rajendran T. BMJ Open Qual. 2021;10(3):e001363.
Unintentional therapeutic duplication can lead to life-threatening complications. As part of a quality improvement project on a surgical ward, staff were educated about the risks of therapeutic duplication and strategies to decrease it. After one month of education and reminders, the rate of therapeutic duplication decreased by more than half.

ISMP Medication Safety Alert! Acute care edition. June 3, 2021; 26(11): 1-5.

Concentrated potassium chloride is a high-alert medication for which dosing errors are particularly injurious. This article shares the root causes of IV-push missteps with this medication during a code. Recommendations for improvement shared center on team characteristics and communication.
Kurteva S, Abrahamowicz M, Gomes T, et al. JAMA Netw Open. 2021;4(5):e218782.
Using administrative data and patient interviews, this study sought to estimate opioid-related adverse events in adults discharged from one Canadian hospital. Among patients who filled at least one opioid prescription in the 90 days following hospital discharge, approximately 16% experienced an opioid-related emergency department visit, hospital readmission, or death. Longer duration of use and higher daily dose were associated with increased risk of adverse events. Results from this study can inform policies and strategies to limit opioid prescription dose and duration.  
Carvalho IV, Sousa VM de, Visacri MB, et al. Pediatr Emerg Care. 2021;37(4):e152-e158.
This study sought to determine the rate of pediatric emergency department (ED) visits due to adverse drug events (ADE). Of 1,708 pediatric patients, 12.3% were admitted to the ED due to ADEs, with the highest rates of admission due to neurological, dermatological, and respiratory medications. The authors recommend the involvement of clinical pharmacists to prevent and identify ADEs in the pediatric population, particularly through education of children’s caregivers and health professionals.

MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; January 27, 2021.  

Labeling mistakes in the pharmaceutical production cycle can remain undetected until the affected medication reaches a patient. This alert reports a recall of a neuromuscular blocker for use in surgery due to it being mislabeled as a medication to increase blood pressure. 
Smalley CM, Willner MA, Muir MKR, et al. Am J Emerg Med. 2020;38(8):1647-1651.
This study assessed the impact of electronic health record (EHR) interventions to standardize opioid prescribing practices across a large health system. Interventions included (1) deleting clinician preference lists, (2) default dose, frequency, and quantity, (3) standardizing formularies, and (4) dashboards with current opioid prescribing practices. In the 12 months after implementation, there was a decrease in the rate of opioid prescriptions overall, prescriptions exceeding three days, prescriptions exceeding prespecified morphine equivalent doses, and non-formulary prescriptions.

National Alert Network for Serious Medication Errors. Bethesda, MD: American Society of Health-System Pharmacists and Institute for Safe Medication Practices. National Alert Network. September 9, 2020.

This announcement highlights container confusion as a contributing factor for accidental spinal injection of tranexamic acid. Storage, purchase, and preparation recommendations are shared to minimize errors with this medication.
Joseph R, Lee SW, Anderson SV, et al. Am J Health-System Pharm. 2020;77(15):1231-1236.
This observational study assessed the impact of smart infusion pumps and electronic health record (EHR) interoperability in intensive care settings. Findings indicate that interoperability led to an increase in documentation of rate changes, a decrease in alerts triggered, and increased perceptions of clinical data accuracy and efficiency among pharmacists.
Aghili M, Neelathahalli Kasturirangan M. JBI Evid Implement. 2021;19(1):21-30.
This study evaluated the impact of clinical pharmacist-led interventions on medication errors and preventable adverse drug events among patients in the ICU. The clinical pharmacist performed medication chart review, patient monitoring, and attended medical rounds in order to evaluate the appropriateness of the pharmacological treatment, identify and report drug-related issues, and provide evidence-based recommendations for the management of medication errors. When the pharmacist’s recommendations were implemented by prescribing physicians, approximately half of medication errors were intercepted before reaching the patient, resulting in fewer preventable adverse drug events.
Goldberg EM, Marks SJ, Merchant RC, et al. Acad Emerg Med. 2021;28(2):248-252.
This analysis found that only 23% of older adults in the Emergency Department had complete agreement between self-reported medications and pharmacy dispensing records. Over half of patients omitted antibiotics from self-report, which can result in adverse events, as antibiotics can have potentially fatal interactions with many medications.
Nguyen AD, Lam A, Banakh I, et al. J Pharm Pract. 2020;33(3):299-305.
This study evaluated the impact of the PeRiopErative and Prescribing (PREP) pharmacist, who is responsible for obtaining the best possible medication history and preparing discharge prescriptions. Results indicate that the inclusion of the PREP pharmacist on the multidisciplinary surgical team improved the accuracy of medication histories, inpatient prescribing, and discharge prescriptions for high-risk patients.

MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration. June 2, 2020.

Neuromuscular blocking agents are high alert medications that can severely harm patients if used incorrectly. This announcement alerts clinicians to the absence of warning statements on two types of paralyzing agents, as well as to steps to minimize mistaken use.
A 55-year old woman became unarousable with low oxygen saturation as a result of multiple intravenous benzodiazepine doses given overnight. The benzodiazepine was ordered following a seizure in the intensive care unit (ICU) and was not revised or discontinued upon transfer to the floor; several doses were given for different indications - anxiety and insomnia.